A life-threatening metabolic disorder in young children, of uncertain cause but sometimes precipitated by aspirin and involving encephalitis and liver failure.
- ‘This is very important because aspirin may cause a serious illness called Reye's syndrome in children with fever caused by a virus infection, especially flu or chickenpox.’
- ‘Other possible CNS complications include encephalitis, meningitis, transverse myelitis and, rarely, Reye's syndrome (especially subsequent to aspirin use).’
- ‘Children and adolescents under the age of 21 shouldn't take aspirin because of the risk of Reye's syndrome - a potentially life-threatening condition.’
- ‘Aspirin is not recommended because you might also get Reye's syndrome, a liver problem.’
- ‘In children, aspirin may trigger Reye's syndrome, a rare but potentially fatal disease that affects the blood, liver and brain.’
1960s named after Ralph D. K. Reye (1912–78), Australian paediatrician.
Are You Learning English? Here Are Our Top English Tips